Q:

How can you tell if muscle pain is due to statins?

A:

Quick Answer

One method of determining if a statin is causing muscular pain is to take a 10- to 14-day break from the medication, with the prescribing doctor’s permission, to see if the pain decreases. If the medication is causing the muscle pain side effects, patients can discuss other options with their doctors, including switching to a different statin drug, lowering the dose and trying other cholesterol-lowering medications, advises Mayo Clinic.

Continue Reading

Full Answer

The number of deaths from coronary artery disease has dropped significantly in the decades prior to 2015, reports Berkeley Wellness. Part of this success is due to the use of statins to lower cholesterol. However, many people blame the drug for muscle pain and stop taking it permanently. A person at high risk for coronary artery disease, who discontinues the drug unnecessarily, can endanger his health.

Statins lower the levels of bad cholesterol in the body by blocking the liver enzyme that causes the organ to produce bad cholesterol and triglycerides while increasing the levels of good cholesterol, according to WebMD. Reducing cholesterol levels helps to prevent the buildup of plaque in the arteries, which causes them to narrow and harden. Eventually, the arteries may become so narrow that a small blood clot causes blockage, leading to a heart attack or stroke.

Learn more about Side Effects

Related Questions

Explore